Nebraska, 2023

Damaging Wind in Nebraska, May 5, 2023

May 5, 2023 · NWS CYS · 1 event in 1 county or zone

Scattered strong to severe thunderstorms brought areas of hail and strong winds to portions of the western Nebraska Panhandle during the afternoon hours on 5/5. The strongest storms produced several inches of small hail accumulation near Bayard, as well as a wind gust to 59 MPH at the Alliance Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered strong to severe thunderstorms brought areas of hail and strong winds to portions of the western Nebraska Panhandle during the afternoon hours on 5/5. The strongest storms produced several inches of small hail accumulation near Bayard, as well as a wind gust to 59 MPH at the Alliance Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 5, 4:29 PM MST, 30 minutes earlier.

Area forecast discussion, May 5, 4:29 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Fri May 5 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 231 PM MDT Fri May 5 2023

KEY MESSAGES:

1) Marginal to Slight Risk in effect through this evening for the
severe thunderstorm threat across portions of eastern Wyoming and
the Nebraksa panhandle. Primary hazards will include lightning,
strong winds, and potentially large hail.

2) Thunderstorm chances are more isolated tomorrow with the best
chances at higher elevations with snow showers in the mountains.

3) Temperatures will be a few degrees cooler Saturday with high
temperatures in the 60s to low 70s and lows in the 30s to 40s.

DISCUSSION: Thunderstorm initiation has begun across far southeast
Wyoming and the southern Nebraska panhandle where a moisture
convergence boundary has set up. In addition, there is a line of
discrete cells firing up along a line from near Bill, WY to
Alliance, NE where a stationary front is currently positioned. The
primary limiting factor for the thunderstorms at the moment is the
lack of shear. Due to this, the storms are quite "pulsey" at the
moment. The RAP is showing better shear values coming into play
later this evening as the LLJ develops, increasing flow aloft,
mainly across the Nebraska panhandle this evening. Unfortunately, as
the better shear values begin to come into play, the instability is
not as potent due to it being well past peak daytime heating.
However, if the discrete cells do form into a line as many HiRes
models are showing, the increased shear will help sustain them
into overnight hours.

Tomorrow, much drier air moves into place at lower and mid-levels,
and as the trough shift eastward, so does the better moisture and
instability. The best chance for thunderstorms will be in higher
elevations and in the mountains. Any thunderstorms that do develop
and move off the higher terrain will likely be high-based and will
not produce much, if any rainfall.

There is also a marginal High Wind threat, primarily in wind-prone
areas of southeast Wyoming (Arlington and Bordeaux) with strong
westerly winds and subsidence in place. West wind gusts 40 to 50 mph
are possible in the afternoon, mainly between noon and 6 pm.

.LONG TERM...(Sunday through Friday)
Issued at 231 PM MDT Fri May 5 2023

Medium to long range models continue to show a rather unsettled
weather pattern for most of next week with maybe a brief lull in
thunderstorm activity earlier in the week around Monday.

All models show generally the same pattern with the Omega Block
over central Canada gradually breaking down with a train of storm
systems moving out of the Pacific undercutting the broad ridge. West
to southwest flow aloft is expected for the central Rocky and
adjacent high plains as these Pacific storm systems move northeast
across the Great Basin Region and into the northern Rocky Mountain
Region. Several upper level disturbances will push across the forecast
area every 18 to 24 hours, the strongest of which looks to be arriving
on Tuesday. In addition, an active jet stream will remain nearly
stationary over the forecast area and near the Colorado/Wyoming border
Sunday through Wednesday, with individual jet streaks embedded in the
mean flow aloft. With areas of enhanced upper level difluent flow,
could see a more widespread coverage of thunderstorms than current
models suggest. May see an area of more organized convection/squall
lines east of the Wyoming border later on Tuesday due to moist
southerly flow and a potent low level jet developing Tuesday night.
Kept POP on the high side and higher than most guidance, especially
across southeast Wyoming and southern Nebraska. Kept high temperatures
near or slightly above average for this time of the year and generally
in the 60s to mid 70s for most areas. Morning lows will be seasonably
cool, but around average.

By late wednesday through the end of next week, models continue to
hint to a cooler and much wetter pattern as a stronger Pacific
storm moves onshore along California and ejects east over the
western United States or the Great Basin region. Models are having
trouble placing where this storm will track. The GFS is more
progressive and further north, but shows the storm stalling and
then gradually retrograding west by the end of the week, resulting
in prolonged rainfall and mountain snowfall along with cooler than
normal temperatures. The ECMWF, Canadian, and around half the
ECMWF and GEFS ensemble members show a warmer, but considerably
wetter pattern as the storm system stalls near the four corners
region on Thursday. Will have to monitor this potential over the
next several days with plentiful moisture in easterly flow and
excellent dynamic lift for this time of the year. With 700mb
temperatures between 1c to 5c, hydro concerns are possible due to
mountain rainfall. However, if the GFS verifies there will be
plenty of colder air for snow above 8000 feet. Regardless of which
scenario verifies, it looks pretty wet for the eastern plains.
Stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 521 PM MDT Fri May 5 2023

Wyoming TAFS...A passing weather disturbance will produce isolated
thunderstorms in the vicinity at Laramie and Cheyenne until 02Z.
Otherwise, scattered clouds from 8000 to 10000 feet AGL will
prevail. Decent surface pressure gradients will produce wind gusts
to 35 knots at all terminals until 02Z, and to 30 knots after
14Z Saturday.

Nebraska TAFS...A passing weather disturbance will help produce
scattered thunderstorms producing localized MVFR ceilings and
visibilities until 03Z, with winds gusting up to 45 knots near
storms. With conditions becoming more saturated overnight, expect
IFR ceilings under 1000 feet at Chadron and Alliance from 06Z to
13Z. Elsewhere, scattered to broken clouds from 8000 to 10000 feet
AGL will exist, with scattered clouds around 10000 feet AGL at
all terminals after 15Z Saturday. Surface pressure gradients will
be sufficient to produce wind gusts to 27 knots until 03Z, and to
30 knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Fri May 5 2023

Minimal fire weather concerns over the next week as southeast
Wyoming and Nebraska Panhandle experiences daily chances for
showers and thunderstorms. A slow moving low pressure system over
Utah will continue to bring moisture north into the area. This
southwest flow continues through much of next week with daily
chances for wetting rains. Afternoon humidity stays well above
critical levels with fair to good overnight recoveries.

&&

.HYDROLOGY...
Issued at 231 PM MDT Fri May 5 2023

Areal Flood Warning remains in effect for southwest Carbon Co
mainly concerning areas around the Little Snake River near Baggs until
9 PM today. Slightly above average temperatures will continue
today and this weekend, but will not be 10-15F degrees above
average like earlier this week that led to rapid meltoff and
rising river levels. Latest hydrographs observations at Baggs and
Savery both show overnight minimums in river stages equivalent to
those observed last night. This is promising, suggesting that
daily crests should not exceed previous day's stages. Regardless,
minor flood stage still looks achievable today and therefore will
need to monitor river observations before deciding to
cancel/extend the flood warning beyond midday today. Most
convection today should remain east of the Laramie Range and
therefore should not have compounding effects with rain on snow
not expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...LK
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...GCC
HYDROLOGY...MB
Hazardous weather outlook, May 5, 2:34 PM MST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
334 PM MDT Fri May 5 2023

WYZ104-105-109>115-062145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
334 PM MDT Fri May 5 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>103-106>108-116>119-062145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
334 PM MDT Fri May 5 2023

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Numerous showers and thunderstorms will develop this afternoon
along the Laramie Range and farther east. Strong thunderstorms are
possible with gusty winds, small hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Please submit any storm reports to your local NWS office.

NEZ002-003-019>021-054-055-095-096-062145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
334 PM MDT Fri May 5 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Numerous thunderstorms will develop this afternoon continuing into
the evening. Severe thunderstorms are possible with strong
outflow winds, hail, heavy rainfall, and frequent lightning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Please submit any storm reports to your local NWS office.

In the hours before

Special weather statement, May 5, 2:42 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Fri May 5 2023

NEZ002-052215-
Dawes NE-
342 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of southeastern Dawes
County through 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hay Springs, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4251 10299 4279 10280 4279 10278 4260 10277
      4246 10278
TIME...MOT...LOC 2142Z 228DEG 19KT 4255 10276

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, May 5, 2:45 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Fri May 5 2023

NEZ003-019-021-096-052230-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
345 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of southwestern Box
Butte, northeastern Scotts Bluff, northwestern Morrill and
southeastern Sioux Counties through 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moomaws Corner, or 16 miles east of Scottsbluff, moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moomaws Corner and Kilpatrick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 10337 4188 10346 4215 10336 4193 10304
TIME...MOT...LOC 2145Z 230DEG 20KT 4186 10335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Wills
Local storm report, May 5, 3:19 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 WNW MCGREW            41.76N 103.45W
05/05/2023  M0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&
Special weather statement, May 5, 3:55 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Fri May 5 2023

NEZ003-019-021-096-052330-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
455 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of southwestern Box
Butte, northeastern Scotts Bluff, northwestern Morrill and
southeastern Sioux Counties through 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Angora, or 20 miles southwest of Alliance, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kilpatrick Lake around 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4184 10304 4183 10334 4211 10341 4211 10302
TIME...MOT...LOC 2255Z 176DEG 16KT 4195 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jamski
Special weather statement, May 5, 4:25 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT Fri May 5 2023

NEZ003-021-055-060000-
Cheyenne NE-Box Butte NE-Morrill NE-
525 PM MDT Fri May 5 2023

...Strong thunderstorms will impact portions of southeastern Box
Butte, eastern Cheyenne and eastern Morrill Counties through 600 PM
MDT...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Alliance to near Lorenzo.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance, Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Alliance
Airport, The Intersection Of Highway 385 And 92, Sidney Airport and
Broadwater.

This includes Interstate 80 in Nebraska between mile markers 56 and
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10263 4100 10302 4205 10311 4209 10271
      4201 10270 4200 10267 4179 10268 4174 10266
      4174 10264 4142 10264 4139 10261
TIME...MOT...LOC 2325Z 267DEG 45KT 4204 10305 4097 10304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Wills
Local storm report, May 5, 4:38 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             0.9 SSW SIDNEY          41.12N 102.98W
05/05/2023  M0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

The radar

The North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
May 5, 4:59 PM MST
Where
Box Butte County, 1.69 mi WNW of (Aia)alliance Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -102.830

A thunderstorm wind gust to 59 MPH was measured at the Alliance (KAIA) ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088353.